Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 61, NWS Miami, FL

August 4, 2013Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 4, 2013, 5:04 PM EDT for Palm Beach County, Florida. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2013, 5:04 PM EDT (21:04 UTC)
Expired
Aug 4, 2013, 5:30 PM EDT
In force
26 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 123 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:20 PM EDTTSTM WND GST 51West Palm Beach, FL
Aug 4, 5:23 PM EDTTSTM WND GST 46West Palm Beach, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS52 KMFL 042104
SVRMFL
FLC099-042130-
/O.NEW.KMFL.SV.W.0061.130804T2104Z-130804T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
504 PM EDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 530 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GOLDEN LAKES...AND MOVING
  EAST AT 25 MPH.

* THE STORM WILL AFFECT...
  HAVERHILL...
  WEST PALM BEACH...
  PALM BEACH...
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
OR LARGE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND HEAVY RAINFALL IS
ALSO POSSIBLE. IF THE STORM APPROACHES YOUR LOCATION, SEEK SHELTER IN
AN ENCLOSED BUILDING ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 58
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 2662 8004 2660 8004 2663 8022 2676 8021
      2678 8003 2676 8003 2663 8003
TIME...MOT...LOC 2103Z 272DEG 20KT 2669 8014

$$

10
1 follow-up statement
050 
WWUS52 KMFL 042128
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
528 PM EDT SUN AUG 4 2013

FLC099-042138-
/O.EXP.KMFL.SV.W.0061.000000T0000Z-130804T2130Z/
PALM BEACH FL-
528 PM EDT SUN AUG 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PALM BEACH COUNTY
WILL EXPIRE AT 530 PM EDT...

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2662 8004 2660 8004 2663 8022 2676 8021
      2678 8003 2676 8003 2663 8003
TIME...MOT...LOC 2128Z 272DEG 20KT 2668 7998

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:00 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 2:00 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT SUN AUG 4 2013

.SHORT TERM (TONIGHT-TUESDAY NIGHT)...
A LARGE SCALE MID LEVEL TROUGH WILL ACROSS THE EASTERN SEABOARD AND
INTO THE ATLANTIC THROUGH MONDAY WITH A STRONG RIDGE AXIS EXTENDING
FROM TEXAS TO THE FLORIDA STRAITS. THIS PATTERN WILL ALSO MAINTAIN A
SURFACE HIGH PRESSURE RIDGE OVER THE FLORIDA STRAITS. FORECAST
SOUNDINGS ALSO CONTINUE TO INDICATE PWAT WILL REMAIN AT AROUND TWO
INCHES WITH A WNW STEERING FLOW SO THE HIGHEST CHANCES FOR
CONVECTIVE DEVELOPMENT FOR THIS AFTERNOON AND AGAIN ON MONDAY
AFTERNOON WILL CONTINUE TO BE OVER THE INTERIOR AND EAST COAST METRO
AREAS. THIS IS REFLECTED WELL IN THE CURRENT FORECAST SO NO CHANGES
ARE FORESEEN AT THIS TIME. STABILITY WILL ALSO REMAIN UNCHANGED WITH
THE LOWEST LEVELS VERY UNSTABLE AND ONLY MARGINAL MID LEVEL LAPSE
RATES SO THE PRIMARY CONCERN WILL BE LOCALLY HEAVY RAINFALL AND
ISOLATED STRONG WIND GUSTS ALONG WITH THE POSSIBLE FREQUENT
LIGHTNING STRIKES.

TUESDAY IS CONTINUING TO LOOK LIKE A TRANSITIONAL DAY WITH THE
TROUGH LIFTING TO THE EAST WHICH WILL ALLOW FOR A DEEP LAYER RIDGE
TO BEGIN DEVELOPING ACROSS THE FLORIDA PENINSULA. THIS RIDGE WILL
FIRST SET UP ACROSS SOUTH FLORIDA SO SEA BREEZE INTERACTIONS WILL
LIKELY PLAY THE MAJOR FOCUS ON TUESDAY AFTERNOON WITH FORECAST
SOUNDINGS SHOWING AN AVERAGE STORM MOTION OF LESS THAN 5 MPH. SO
SLOW AND ERRATIC MOVEMENT APPEARS LIKELY WITH EQUAL CHANCES JUST
ABOUT ANYWHERE. THE PWAT WILL ALSO CONTINUE AT AROUND TWO INCHES SO
THE HEAVIER RAIN THREAT COULD ACTUALLY BE A LITTLE HIGHER WITH THE
SLOWER STORM MOTIONS EXPECTED. IN ADDITION, MID LEVEL LAPSE RATES
ARE EXPECTED TO REMAIN MARGINAL SO THE ONLY OTHER THREAT WILL BE
ISOLATED STRONG WIND GUSTS.

.LONG TERM (WEDNESDAY-SUNDAY)...
GLOBAL MODELS AGREE THAT THE DEEP LAYER RIDGE WILL SHIFT TO NORTH
FLORIDA BY WEDNESDAY ALONG WITH A MID LEVEL INVERTED TROUGH MOVING
WEST ACROSS THE BAHAMAS. THIS WILL PLACE SOUTH FLORIDA ON THE
SUBSIDENCE SIDE OF THIS TROUGH AND THE RAIN CHANCES COULD GO DOWN
ALONG WITH A DEEP EASTERLY FLOW SETTING UP. BOTH THE GFS AND ECMWF
DEPICT THIS TROUGH MOVING ACROSS SOUTH FLORIDA ON FRIDAY AND INTO
THE GULF OF MEXICO ON SATURDAY. THIS COULD INCREASE THE RAIN CHANCES
AGAIN WITH INCREASED LAPSE RATES AS THE MID LEVELS COOL ALONG WITH A
TRANSPORT OF TROPICAL MOISTURE NORTHWARD FROM THE CARIBBEAN.

&&

.AVIATION...
THE EAST COAST SEA BREEZE HAS BEGUN TO PENETRATE JUST INLAND FROM
THE COAST THIS AFTERNOON...WHICH SHOULD ENHANCE THE LOW-LEVEL
CONVERGENCE WITH THE LIGHT WESTERLY LOW-LEVEL FLOW IN PLACE. WILL
INCLUDE VCTS IN THE EAST COAST TAF SITES FROM 20Z ON TODAY. THE
LATEST HI-RES MODEL GUIDANCE CONTINUES TO INDICATE WIDESPREAD
ACTIVITY DEVELOPING THROUGH THE LATE AFTERNOON AND EVENING HOURS
FAVORING THE EASTERN HALF OF THE SRN FL PENINSULA TODAY. SUB IFR
CONDITIONS MAY RESULT FOR PERIODS OF TIME IF THIS ACTIVITY SETS UP
OVER THE TERMINALS. WILL INDICATE THINGS TRENDING DOWN BEYOND 02Z
WITH ANOTHER QUIET OVERNIGHT EXPECTED. SIMILAR CONDITIONS WILL BE
EXPECTED MONDAY WITH THE LIGHT WESTERLY FLOW IN PLACE.

&&

.MARINE...
TRANQUIL WIND AND SEAS WILL CONTINUE THROUGH EARLY THIS WEEK WITH
A LIGHT WIND FLOW LESS THAN 10 KNOTS. AN EAST WIND WILL RETURN BY
MID WEEK BUT AT SPEEDS OF LESS THAN 15 KNOTS SO OVERALL SEAS ARE
EXPECTED TO REMAIN BELOW 4 FEET BUT COULD BE HIGHER NEAR SCATTERED
SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  92  78  91 / 20 50 20 40
FORT LAUDERDALE  77  91  78  88 / 30 50 20 40
MIAMI            78  91  78  91 / 30 50 20 40
NAPLES           77  91  77  90 / 10 40 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...30/KOB
AVIATION/RADAR...85/AG
Hazardous weather outlook, Aug 4, 4:07 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
407 AM EDT SUN AUG 4 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
050400-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
407 AM EDT SUN AUG 4 2013

...SCATTERED THUNDERSTORMS, FOCUSED INTERIOR AND EAST THIS AFTERNOON...
...A FEW STORMS COULD CONTAIN FREQUENT LIGHTNING AND GUSTY WINDS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY, BECOMING FOCUSED OVER THE INTERIOR AND EAST COAST LATE THIS
AFTERNOON. A FEW THUNDERSTORMS COULD CONTAIN FREQUENT LIGHTNING,
GUSTY WINDS AND HEAVY RAINS.

WIND: GUSTY WINDS OF 40 TO 50 MPH WILL BE POSSIBLE IN THE STRONGER
THUNDERSTORMS THIS AFTERNOON ACROSS THE INTERIOR AND EAST COAST.

TEMPERATURES: MAXIMUM HEAT INDICES WILL REACH NEAR 100 TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED EACH
DAY...MOST FOCUSED OVER THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Aug 4, 3:55 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
355 PM EDT SUN AUG 4 2013

FLZ063-066-067-042045-
GLADES FL HENDRY FL INLAND PALM BEACH COUNTY FL
355 PM EDT SUN AUG 4 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN PALM BEACH
COUNTY...SOUTHEASTERN GLADES COUNTY...NORTHEASTERN HENDRY COUNTY...
FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH...

* UNTIL 445 PM EDT

* AT 351 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR CLEWISTON...AND MOVING SOUTHEAST AT 20
  MPH.

* THE STORM WILL AFFECT...
  HARLEM...
  LAKE HARBOR...
  SOUTH BAY...
  OKEELANTA...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2682 8095 2680 8095 2677 8094 2674 8085
      2671 8081 2671 8078 2669 8074 2672 8073
      2675 8074 2669 8063 2651 8076 2670 8107
      2682 8099
TIME...MOT...LOC 1955Z 301DEG 16KT 2673 8093

10
Special weather statement, Aug 4, 4:34 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
434 PM EDT SUN AUG 4 2013

FLZ067-068-042100-
INLAND PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
434 PM EDT SUN AUG 4 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL PALM BEACH
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH...

* UNTIL 500 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 4 MILES SOUTHWEST OF LION COUNTRY SAFARI...AND
  MOVING EAST AT 25 MPH.

* THE STORM WILL AFFECT...
  LION COUNTRY SAFARI...
  WELLINGTON...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2683 8018 2656 8017 2662 8053 2680 8051
TIME...MOT...LOC 2034Z 285DEG 40KT 2668 8039

10
Special weather statement, Aug 4, 4:54 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
454 PM EDT SUN AUG 4 2013

FLZ067-068-168-042145-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
454 PM EDT SUN AUG 4 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN PALM BEACH
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH...

* UNTIL 545 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR GOLDEN LAKES...AND MOVING EAST AT 25 MPH.

* THE STORM WILL AFFECT...
  GOLDEN LAKES...
  HAVERHILL...
  RIVIERA BEACH...
  GLEN RIDGE...
  PALM BEACH...
  SOUTH PALM BEACH...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2659 8030 2682 8029 2684 8004 2680 8003
      2663 8003 2662 8004 2661 8003 2660 8004
      2659 8003 2655 8003
TIME...MOT...LOC 2055Z 277DEG 20KT 2669 8017

10

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:44 PM EDTSpecial Marine WarningMFL61 min
Aug 4, 3:55 PM EDTSpecial Weather StatementMFLHendry50 min
Aug 4, 4:08 PM EDTSpecial Marine WarningMFL52 min
Aug 4, 4:34 PM EDTSpecial Weather StatementMFLPalm Beach26 min
Aug 4, 4:54 PM EDTSpecial Weather StatementMFLPalm Beach51 min
Aug 4, 5:16 PM EDTSpecial Marine WarningMFL44 min
Aug 4, 5:35 PM EDTSpecial Marine WarningMFL25 min
Aug 4, 5:59 PM EDTSpecial Marine WarningMFL61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.